California, 2012

High Wind in California, June 8 to 9, 2012

June 8 to 9, 2012 · NWS SGX · 1 event in 1 county or zone

An upper-level trough moving by to the north of the CWA resulted in gusty westerly winds in the mountains and deserts on the 8th and 9th. The wind-prone canyons and desert slope locations were again the ones with the highest wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An upper-level trough moving by to the north of the CWA resulted in gusty westerly winds in the mountains and deserts on the 8th and 9th. The wind-prone canyons and desert slope locations were again the ones with the highest wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 8, 1:00 PM PST, 6 hours earlier.

Area forecast discussion, Jun 8, 1:00 PM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT FRI JUN 8 2012

.SYNOPSIS...
COOLER THROUGH SUNDAY WITH MARINE LAYER LOW CLOUDS AND FOG EXTENDING
FARTHER INLAND DURING THE NIGHTS AND MORNINGS. BREEZY IN THE
MOUNTAINS AND DESERTS THROUGH SATURDAY. GRADUAL WARMING INLAND WITH
A SHALLOWER MARINE LAYER MONDAY THROUGH THE MIDDLE OF NEXT
WEEK...THEN A LITTLE COOLER WITH MORE EXTENSIVE MARINE LAYER CLOUDS
FOR THURSDAY AND FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

IN THE SHORT TERM...THROUGH SUNDAY...ADJUSTED WEATHER/SKY GRIDS TO
REFLECT MARINE STRATUS PUSHING INLAND TO LOWER COASTAL SLOPES
TONIGHT AND REVERSE CLEARING PATTERN ON SATURDAY. INCREASED
NORTHEAST WINDS/GUSTS FOR SUNDAY MORNING TO REFLECT LATEST GUIDANCE.
FOR THE LONGER TERM MADE MINOR ADJUSTMENTS TO HIGH
TEMPERATURES...SHAVED OFF THE UPPER END OF THE RANGE BY A DEGREE OR
TWO TO REFLECT LATEST MODEL GUIDANCE...AND LOWERED
DEWPOINTS/RELATIVE HUMIDITY OVER INLAND EMPIRE/VALLEYS TO REFLECT
PREVAILING EAST FLOW MONDAY AND TUESDAY. OTHERWISE NO CHANGES FROM
PREVIOUS FORECASTS OR REASONING.

EXCERPTS FROM MID MORNING DISCUSSION FOLLOW...
THE EDDY HAS STRENGTHENED AND SOUTHERLY WIND FLOW IS PRESENT UP TO
AT LEAST 7000 FT MSL...MESOSCALE MODELS INDICATE SOUTHERLY FLOW UP
TO 10000 FT MSL TODAY BEFORE SHIFTING TO WEST THIS EVENING/TONIGHT
FOLLOWING UPPER TROUGH AXIS PASSAGE. THIS SHOULD CONTINUE TO
REINFORCE COOL MARINE AIR ADVECTION ACROSS ORANGE COUNTY/INLAND
EMPIRE/AGAINST COASTAL SLOPES SAN BERNARDINO/SAN GABRIEL MTNS AND
THEN RIVERSIDE/SAN DIEGO COUNTY MTNS THIS EVENING/TONIGHT...

TRENDS ARE SUPPORTIVE OF MORE EXTENSIVE CLOUDS TONIGHT WITH A
REVERSE CLEARING PATTERN ON SATURDAY. HIGH PRESSURE REBUILDING
SATURDAY WILL INCREASE THE WEST TO EAST PRESSURE GRADIENTS AND WILL
LIKELY REQUIRE WIND ADVISORIES FOR DESERT ZONES SATURDAY
AFTERNOON/EVENING FOR WEST TO NORTHWEST WINDS GUSTING 45-55 MPH WIND
PRONE LOCATIONS.

DRY AIR ADVECTION AND INCREASING SUBSIDENCE ALOFT SATURDAY
NIGHT/SUNDAY MORNING IS ADVERTISED BY ALL MODELS WITH A QUICK
VEERING OF THE WIND FLOW FROM WEST NORTHWEST TO NORTHEAST. HOWEVER
THE COASTAL EDDY REMAINS STRONG ENOUGH TO KEEP MARINE AIR OVER
COASTS AND MOST OF THE INLAND VALLEYS AT ELEVATIONS BELOW 2000 FT
MSL FOR MOST OF SUNDAY...SEE FIRE WEATHER DISCUSSION BELOW.

MONDAY THROUGH WEDNESDAY...FROM EARLY MORNING DISCUSSION...A WEAK
RIDGE BUILDING OVER THE REGION WILL BRING GRADUAL WARMING INLAND AND
LESS EXTENSIVE MARINE LAYER CLOUDS AND FOG. TUESDAY WILL BE THE
WARMEST DAY WITH HIGHS 5 TO 10 DEGREES ABOVE SEASONAL
AVERAGES...EXCEPT NEAR THE COAST. MINOR COOLING THURSDAY AND FRIDAY
WITH INCREASING MARINE LAYER CLOUDS AS AN UPPER LEVEL TROUGH DEEPENS
OVER THE WEST COAST.

&&

.AVIATION...
082030Z...MOSTLY CLEAR SKIES AND VFR CONDITIONS WILL PREVAIL THE
REST OF THE DAY. EXPECT THE COASTAL CLOUDS TO REDEVELOP THIS EVENING
BETWEEN 02-07Z OVER COASTAL AIRPORTS AND SPILL INTO KONT BY AROUND
11Z. BASES WILL BE AROUND 1200-1500 FEET ASL. SCATTER OUT SATURDAY
IS EXPECTED FROM 17-18Z.

&&

.FIRE WEATHER...
ADDED HEADLINES TO AFTERNOON FIRE WEATHER ZONE FORECAST ABOUT AREAS
AND APPROXIMATE TIMES OF CRITICAL FIRE WEATHER CONDITIONS...LIMITING
FACTOR FOR NOT ISSUING ANY FIRE WEATHER WATCHES IS DURATIONS ARE
LESS THAN 6 HOURS. THESE ARE STILL

SATURDAY AFTERNOON 1400-1800 PDT...NORTHERN THIRD OF CAZ260...
MAINLY VICTOR VALLEY AND JOHNSON VALLEY...

SUNDAY MORNING 0700-1100 PDT...PORTIONS OF CAZ248-255-257...MAINLY
THROUGH AND JUST BELOW CAJON PASS...AND OVER SANTA ANA MTNS ABOVE
2000 FEET MSL.

FOR SUNDAY AND MONDAY...CRITICAL FIRE WEATHER CONDITIONS WITH
6-9 HOURS OF RH BELOW 10 PERCENT...WARM TEMPERATURES...AND EAST TO
NORTHEAST WINDS 10-15 MPH GUSTS 25 MPH EXPECTED OVER MOST MTN AND
DESERT ZONES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 3 AM PDT
     SATURDAY FOR THE COACHELLA VALLEY.

     MAY NEED ANOTHER WIND ADVISORY SATURDAY AFTERNOON AND
     SATURDAY NIGHT FOR ALL THE DESERT ZONES.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...MM
Hazardous weather outlook, Jun 8, 3:00 PM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI JUN 8 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-091000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

STRONG AND GUSTY WEST WINDS IN THE NORTHERN COACHELLA VALLEY. SEE
LAXNPWSGX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

STRONG AND GUSTY WEST WINDS LIKELY IN THE MOUNTAINS AND DESERTS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
June 8, 7:00 PM PST to June 9, 10:00 PM PST
Where
Coachella Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds occurred at the Sky Valley mesonet between 1900 PST on the 8th and 2200 PST on the 9th. During this time, several gusts over 60 mph were recorded including a peak gust of 65 mph measured around 1900 PST on the 9th.

During this time, the Edom Hill mesonet also recorded a peak gust of 58 mph around 2100 PST on the 9th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386397.